MEDICATIONS TO AVOID that worse PD (Parkinson’s disease)

tramadol meds

Some medications can worsen movement symptoms of PD, including slowness, stiffness, tremor and dyskinesia. These drugs, listed below, are used to treat psychiatric problems such as hallucinations, confusion or gastrointestinal problems, such as nausea. The stress of your illness, hospital stay or new medicines can increase your risk of hallucinations while hospitalized. Common anti-hallucination medicines to be avoided are listed by generic or chemical name followed by the trade name.

ANTI-HALLUCINATION MEDICINES TO AVOID

Note: the anti-hallucination medicines Quetiapine (Seroquel) or Clozapine (Clozaril) can be used. The following should be avoided:

aripiprazole (Abilify), chlorpromazine (Thorazine), flufenazine (Prolixin), haloperidol (Haldol), molindone (Moban), perphenazine (Trilafon), perphenazine and amitriptyline (Triavil), risperidone (Risperdol), thioridazine (Mellaril), thiothixene (Navane)

ANTI-NAUSEA MEDICINES TO AVOID

metoclopramide (Reglan), phenothiazine (Compazine), promethazine (Phenergan)

MEDICINES TO AVOID IF YOU ARE ON RASAGILINE (AZILECT) OR SELEGILINE (ELDEPRYL)

Pain medicines – Meperidine (Demerol), Tramadol (Ultram),Antispasmodic medicine Flexeril , Dextromthorphan and St Johns Wort.

This is not a complete list of medicines to avoid. If you have questions about other medications, ask your pharmacist or doctor.

Any medication that blocks dopamine in the body can cause Parkinson’s symptoms.

By Louis Neipris, M.D., Staff Writer, myOptumHealth

You may have heard of Parkinson’s disease (PD), a movement disorder. Someone with it may have characteristic signs, such as a pill-rolling tremor in the fingers or a hunched forward posture. You may recognize someone with this disease from the faltering, tiny steps they take when they walk or by their rigidly emotionless face.

The cause of Parkinson’s disease is mostly unknown. Some people develop Parkinson’s-like symptoms after treatment with certain medications. This is called drug-induced parkinsonism (DIP) or secondary parkinsonism. Certain medications can also worsen symptoms in someone who already has Parkinson’s disease.

Any medication that blocks dopamine in the body can cause Parkinson’s symptoms. Dopamine is a brain chemical that helps control movement. Common dopamine-blocking drugs are antipsychotics. They are used to treat certain mental illnesses or severe nausea. Less commonly, certain types of calcium channel blockers cause drug-induced parkinsonism. These drugs may be used to treat chest pain and high blood pressure, or irregular heart rate.

Other types of medications that may cause drug-induced parkinsonism are:

* Some antidepressants
* Certain anti-nausea drugs
* Some drugs used to treat vertigo
* Certain drugs used to treat epilepsy
* Some anti-arrhythmics (used to treat irregular heart rhythm)

Not all drugs in these classes will cause symptoms of parkinsonism.

What’s the difference?

Drug-induced parkinsonism usually develops on both sides of the body, while typical Parkinson’s disease does not. Also, drug-induced parkinsonism usually does not progress like typical Parkinson’s.

Unlike Parkinson’s, drug-induced symptoms usually go away after the drug is stopped. It may take several months, though, for the symptoms to completely stop. If the symptoms remain, then it is possible that the drug may have “unmasked” underlying Parkinson’s disease.

Who is at risk?

  • Female: Women are twice as much at risk as men.
  • Elderly: Older people are more likely to be on multiple medications or to have underlying Parkinson’s disease.
  • Those with a family history of Parkinson’s disease.
  • People with AIDS.

What to do to prevent drug-induced parkinsonism?

The most common drugs linked to this condition are two used to treat schizophrenia or psychotic symptoms of dementia. They are haloperidol (Haldol) and perphenazine (Trilafon). Ask your doctor about parkinsonism if you or a loved one is concerned about a drug, especially these two drugs.

In general:

* Make sure you or a loved one are on the lowest effective dose.
* If you already have Parkinson’s disease, then tell your doctor if the symptoms appear to be getting worse since starting the drug.
* Never stop taking a drug on your own. Talk to your doctor about any concerns.

SOURCES:

* Parkinson’s Disease Society. Drug-induced parkinsonism.
* Albin RL. Parkinson’s disease: background, diagnosis, and initial management. Clinics in Geriatric Medicine. 2006;22(4):735-751.
* Alvarez MV, Evidente VG. Understanding drug-induced parkinsonism Separating pearls from oysters. Neurology. 2008;70(8):e32-e34.

http://www.wrex.com/….asp?S=10707421

———–

Connie’s notes: Neuro meds common side effects include dizziness,nausea,headache,vomitting and sleep disorders

Contact Motherhealth Inc for holistic caregiving for homebound bayarea seniors: 408-854-1883 motherhealth@gmail.com

Antipsychotic drugs, called neuroleptics

Drug-induced parkinsonism is due primarily to drugs that block dopamine receptors, particularly the D2 receptors (Shin and Chung 2012). These drugs are most often the antipsychotic drugs, called neuroleptics, such as haloperidol, chlorpromazine, and trifluoperazine, but include metoclopramide, a gastrointestinal motility enhancer, and the antiemetics prochlorperazine and droperidol. In addition, medications that block synthesis of dopamine, such as alpha-methyl para-tyrosine and alpha-methyl dopa or deplete dopamine (such as tetrabenazine and reserpine, which block dopamine’s entry into the vesicles that are released into the synapse) also induce parkinsonism. In these cases the pathophysiology is presumably due to diminished dopamine receptor stimulation, resulting in a pharmacologic state closely resembling Parkinson disease.

However, the atypical antipsychotics also block D2 receptors. Yet there is no apparent correlation between the degree of this blockade and the risk for inducing parkinsonism. The explanation for this is uncertain. One current hypothesis is the “fast off” theory, postulating that the duration of the D2 blockade, rather than the percentage of receptors blocked, determines the likelihood of parkinsonism (Seeman 2002). A competing theory is that the ratio of 5 HT-2a receptor blockade versus the dopamine D2 receptor blockade is critical because of the interplay between the serotonin and dopamine systems in the brain. An older theory relating extrapyramidal side effects to anticholinergic activity is considered untenable because the concomitant use of anticholinergics does not eliminate the problem.

Cholinesterase inhibitors, widely used to treat dementia

Cholinesterase inhibitors, widely used to treat dementia, may cause worsened parkinsonism, primarily increased tremor (Anonymous 2007). Large double-blind trials of rivastigmine, a cholinesterase-inhibiting drug, in both dementia with Lewy bodies and Parkinson disease dementia have demonstrated that rivastigmine is well tolerated without significant worsening of motor function overall, although tremor may increase (Emre et al 2004). The other cholinesterase inhibitors have been less well studied but appear to have similar benefits and side effects.

Serotonin reuptake blocking antidepressants fluoxetine, sertraline, and paroxetine

Several other medications have been reported to cause drug-induced parkinsonism and to worsen parkinsonism in people with Parkinson disease, including the serotonin reuptake blocking antidepressants fluoxetine, sertraline, and paroxetine. Two calcium channel blockers available in Europe and South America (flunarizine and cinnarizine), which are piperazine derivatives, are thought to cause drug-induced parkinsonism by blocking dopamine receptors. Reports of parkinsonism induced by other drugs, such as lithium and amiodarone, are so rare that only after parkinsonism has developed should the possible drug effect be taken into account. Because lithium is not known to block dopamine receptors, another mechanism is likely. Some animal data implicate an effect of lithium on intercellular signalling via G-protein coupled receptors (Beaulieu et al 2008). One antidepressant, amoxapine, has dopamine receptor-blocking properties and, therefore, may induce parkinsonism. Parkinsonism as a transient (lasting days to weeks) side effect of alcohol withdrawal has been reported without later development of Parkinson disease, but it is unknown how common this is (Shandling et al 1992).

Valproic acid

Valproic acid has been reported to induce parkinsonism in the majority of patients whose serum levels are over 40 (Armon et al 1996). Although subsequent reports support the association between valproate and parkinsonism, the frequency appears to be uncommon in some reports (Hauben and Reich 2005; Masmoudi et al 2006) but affecting about 5% in others (Jamora et al 2007; Zadikoff et al 2007). The mean dose of patients with valproate-induced parkinsonism was 750 mg/day, and the syndrome was 5 times more common with valproic acid than the other anticonvulsants.

Tetrabenazine, approved for treatment of chorea in people with Huntington disease, is also widely used to treat tardive dyskinesia. Oftentimes, especially in elderly with tardive dyskinesia, one must choose between reduced dyskinesia or increased parkinsonism.

2 comments

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s